Alert archive / Illinois / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 124, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 21, 2020, 2:51 PM CDT for Calhoun County, Greene County, Jersey County, Illinois. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2020, 2:51 PM CDT (19:51 UTC)
- Expired
- Jul 21, 2020, 3:45 PM CDT
- In force
- 54 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Calhoun County, IL, Greene County, IL, Jersey County, IL
The radar
The St Louis radar (KLSX), 78 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 3:13 PM CDT | TSTM WND DMG | Carrollton, IL | SEVERAL TREES BLOWN DOWN IN TOWN AS WELL AS SOME POWER OUTAGES. |
| Jul 21, 3:15 PM CDT | TSTM WND DMG | 2 N Woody, IL | 12IN TREE LIMB FELL ON HOMEOWNERS DECK, DAMAGING IT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 474 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 804 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
919 WUUS53 KLSX 211951 SVRLSX ILC013-061-083-212045- /O.NEW.KLSX.SV.W.0124.200721T1951Z-200721T2045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service St Louis MO 251 PM CDT Tue Jul 21 2020 The National Weather Service in St Louis has issued a * Severe Thunderstorm Warning for... North central Calhoun County in southwestern Illinois... Western Greene County in southwestern Illinois... West central Jersey County in southwestern Illinois... * Until 345 PM CDT. * At 251 PM CDT, a severe thunderstorm was located over Hardin, moving north at 25 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... White Hall, Carrollton, Roodhouse, Hardin, Patterson, Kampsville, Eldred, Hillview, Belltown, Berdan, Haypress, Barrow, Walkersville, Woody and Michael. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. This thunderstorm is capable of producing all types of severe weather including extremely large hail, destructive straight line winds and tornadoes. Move quickly to a safe shelter such as an interior room, a bathroom, closet or basement. && LAT...LON 3952 9028 3916 9042 3918 9068 3952 9058 TIME...MOT...LOC 1951Z 188DEG 20KT 3916 9057 TORNADO...POSSIBLE HAIL...0.88IN WIND...60MPH $$ TES
2 follow-up statements
281
WWUS53 KLSX 212012
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
312 PM CDT Tue Jul 21 2020
ILC083-212020-
/O.CAN.KLSX.SV.W.0124.000000T0000Z-200721T2045Z/
Jersey IL-
312 PM CDT Tue Jul 21 2020
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL JERSEY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3952 9028 3917 9041 3917 9051 3918 9050
3919 9053 3918 9057 3920 9067 3952 9058
TIME...MOT...LOC 2010Z 204DEG 25KT 3929 9043
$$
ILC013-061-212045-
/O.CON.KLSX.SV.W.0124.000000T0000Z-200721T2045Z/
Calhoun IL-Greene IL-
312 PM CDT Tue Jul 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTH CENTRAL CALHOUN AND WESTERN GREENE COUNTIES...
At 310 PM CDT, a severe thunderstorm was located over Carrollton,
moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
White Hall, Carrollton, Roodhouse, Patterson, Kampsville, Eldred,
Hillview, Belltown, Berdan, Haypress, Barrow, Walkersville, Woody and
Michael.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
St Louis.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
&&
LAT...LON 3952 9028 3917 9041 3917 9051 3918 9050
3919 9053 3918 9057 3920 9067 3952 9058
TIME...MOT...LOC 2010Z 204DEG 25KT 3929 9043
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
TES009
WWUS53 KLSX 212027
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
327 PM CDT Tue Jul 21 2020
ILC013-212036-
/O.CAN.KLSX.SV.W.0124.000000T0000Z-200721T2045Z/
Calhoun IL-
327 PM CDT Tue Jul 21 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CALHOUN COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3952 9028 3928 9037 3930 9045 3933 9056
3952 9050
TIME...MOT...LOC 2026Z 192DEG 23KT 3939 9038
$$
ILC061-212045-
/O.CON.KLSX.SV.W.0124.000000T0000Z-200721T2045Z/
Greene IL-
327 PM CDT Tue Jul 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHWESTERN GREENE COUNTY...
At 326 PM CDT, a severe thunderstorm was located near White Hall,
moving north at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Trained weather spotters. At 313 PM CDT, several trees were
blown down in Carrollton. Some home damage was also
reported near Carrollton.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
White Hall, Carrollton, Roodhouse, Patterson, Walkersville, Belltown,
Berdan, Haypress and Barrow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
St Louis.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
&&
LAT...LON 3952 9028 3928 9037 3930 9045 3933 9056
3952 9050
TIME...MOT...LOC 2026Z 192DEG 23KT 3939 9038
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
TESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 12:53 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jul 21, 12:53 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1253 PM CDT Tue Jul 21 2020 .UPDATE... Issued at 907 AM CDT Tue Jul 21 2020 The chances for severe weather have increased for this afternoon, and the Storm Prediction center has upgraded portions of NE MO, east-central MO, and west-central IL to a slight risk. Thunderstorms have largely moved out of the area for this morning, leaving mostly clear skies across much of the region, save for a narrow band of stratus arcing back into central MO and some thin cirrus spreading in from the west. Heating beneath clear skies coupled with surface dew points in the upper 60s and low 70s will allow for rapid destabilization as we move into the afternoon hours, especially along and south of I-70 where sun will be the most plentiful. To our west, there is a band of showers and storms extending from SW IA into north-central OK associated with a shortwave over SE NE and a couple of MCVs. These features will slide to the ENE the be the trigger for additional thunderstorm development this afternoon. Current thinking is that the best shear, forcing, and storm coverage will be confined to NE MO, east-central MO, and west- central IL, where the SPC has highlighted with a slight risk. However, many current runs of the CAMs have fairly uniform storm coverage across the area, which may pan out given forcing that may be provided by a decaying MCV tracking ENE out of central OK. Should storms develop along and south of I-70, they will have a very unstable atmosphere to work with, characterized by MUCAPE in the vicinity of 3,000 J/kg. This instability will likely be able to compensate for slightly weaker shear in those areas and so any storms that do develop may also be capable of producing damaging winds or large hail. Depending on how that OK MCV evolves over the coming hours, the slight risk may need to be expanded to cover more of the forecast area. BSH && .SHORT TERM... (Through Late Wednesday Afternoon) Issued at 335 AM CDT Tue Jul 21 2020 (Through Tonight) Showers and thunderstorms continue early this morning mainly in southwest Illinois. This area of convection is being forced primarily by moisture advection on the nose of a veering low-level jet intersecting the quasi-stationary front at the surface. These storms are forecast to weaken as they shift east/northeast due to slackening of the aforementioned low-level jet. A second area of showers and storms may clip portions of northeast Missouri and west-central Illinois this morning ahead of a shortwave trough ejecting into northwestern Missouri. A relatively quiet period is likely late this morning after the morning convection either dies out and/or moves out of the bi-state area. However, renewed convection is expected by early this afternoon as a MCV currently in northeast Kansas helps initiate thunderstorms. The old quasi- stationary front may prove to be an area of more focused thunderstorms this afternoon, with it likely draped west to east somewhere near the I-70 corridor. The environment is supportive for at least some of these storms to be strong to severe given strong instability and around 30 knots of deep-layer shear aided by the approaching MCV. The convective mode is expected to be a mix of more isolated, pulse cells and multicellular clusters. Wind damage is likely to be the main threat in any clusters that can organize a cold pool, with hail up to the size of quarters possible in the strongest cores. While widespread heavy rainfall does not look likely due to the progressive nature of the storms expected this afternoon, locally heavy rainfall may be possible because of the efficient atmosphere in place characterized by deep warm cloud depths and precipitable water around 150 percent of normal. Another relative lull in convective activity is expected late this evening toward around midnight behind the departing MCV. However, scattered storms are expected overnight tonight due to increasing moisture convergence over the top of the stalled frontal boundary. Where exactly this boundary will be located is a bit uncertain as it will depend on how the prior round of convection of storms evolves this afternoon and evening. At this time, have best chances of storms overnight along/just southeast of the I- 44/I-70 corridors in Missouri and Illinois respectively. Generally near normal temperatures are forecast through tonight. Highs this afternoon are forecast to range from the lower 80s to lower 90s. Coolest locations are expected to be across northeast Missouri due to increasing cloud cover this morning and possible storms. (Wednesday) Models suggest the overnight activity combined with a surface low moving out of the Great Lakes into the Ohio Valley should help push the frontal boundary southward into southeastern Missouri and southwest Illinois. Therefore, focused Wednesday's PoPs mainly across these same areas. Not expecting anything as organized as 24 hours prior due to a general lack of forcing aloft, but isolated to widely scattered storms appear possible in the afternoon hours in large part due to diurnal destabilization. Temperatures on Wednesday probably will be slightly cooler for many locations behind the front with mid to upper 80s forecast. However, humidity levels do not drop off much, if at all, behind this front. In other words, it will feel like the middle of summer across the area. Gosselin .LONG TERM... (Wednesday Night through Monday) Issued at 335 AM CDT Tue Jul 21 2020 (Wednesday Night - Saturday) The main story for the end of the week into early this weekend looks be the continued presence of the pesky quasi-stationary front. Thunderstorms are possible each day near this feature, mainly during the afternoon hours when daytime instability is maximized. Convection should be unorganized in nature as mid/upper level ridging builds northward through the central CONUS as suggested by both the GEFS/EPS. Temperatures are expected to remain near to slightly above normal through the period, with some slight moderation expected heading into Friday/Saturday. The humidity however will continue to be on the high side due to the close proximity of the front so peak heat index values of 100-105F will become more common Friday and Saturday. (Saturday Night - Monday) Model guidance suggests the quasi-stationary front should finally lift northward as a warm front by later this weekend. Mostly dry weather is then forecast along with continued hot and humid conditions beneath the mid/upper level anticyclone. Peak heat index values each afternoon of 100-105+ are forecast. Gosselin && .AVIATION... (For the 18z TAFs through 18z Wednesday Afternoon) Issued at 1252 PM CDT Tue Jul 21 2020 Primary concern for this forecast period will be storm chances. Convection is currently ongoing across northeastern MO and west-central IL. This activity will propagate eastward to impact KUIN early in the period, possibly bringing MVFR conditions to the site. Additional storms are expected to develop this afternoon and will impact the metro St. Louis terminals (including KSTL) with lower confidence of impact at KCOU. MVFR conditions are possible with any storm directly impacting a terminal. Storm chances wane around 01-02z for KCOU and the metro terminals, including KSTL. Confidence is currently high that VFR conditions will prevail overnight into tomorrow morning at all terminals except KUIN. Here, guidance is showing that ceilings may dip below at least MVFR conditions around 09z; however, confidence is not high enough at the moment to introduce such conditions into the TAF. Elmore && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jul 21, 3:46 AM CDT, 11 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 346 AM CDT Tue Jul 21 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-220900- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 346 AM CDT Tue Jul 21 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Thunderstorms are likely this afternoon and early evening. Some of the storms may be strong to severe with damaging winds and large hail. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance of thunderstorms Wednesday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and early evening. Spotters are encouraged to report any wind damage or hail to the National Weather Service. Gosselin
In the hours before
Local storm report, Jul 21, 2:02 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
202 PM CDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM HAIL 1 NNW WELDON SPRING 38.73N 90.65W
07/21/2020 E0.25 INCH ST. CHARLES MO NWS EMPLOYEE
&&
MABLocal storm report, Jul 21, 2:13 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
213 PM CDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM HAIL 1 SE SAINT PETERS 38.77N 90.59W
07/21/2020 M0.75 INCH ST. CHARLES MO NWS EMPLOYEE
&&
MABLocal storm report, Jul 21, 2:23 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
223 PM CDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM HAIL 1 WNW SAINT CHARLES 38.79N 90.53W
07/21/2020 E0.70 INCH ST. CHARLES MO TRAINED SPOTTER
&&
MABThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 1:36 PM CDT | Severe Thunderstorm Warning | LSX | Pike | 39 min |
| Jul 21, 2:07 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun | 23 min |
| Jul 21, 2:12 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Pike | 48 min |
| Jul 21, 2:28 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Jersey | 47 min |
| Jul 21, 2:57 PM CDT | Severe Thunderstorm Warning | LSX | Jersey, Macoupin, Madison | 48 min |
| Jul 21, 3:38 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Madison | 30 min |
| Jul 21, 4:17 PM CDT | Tornado Warning | LSX | Montgomery | 13 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.